HAYDEN – In the past five years in Routt County, 20 people have died from drug overdoses of all types. State records show 12 of those deaths were due to an opioid overdose, in the form of prescriptions or heroin.
Overdose deaths in Colorado have more than quadrupled over the past two decades, from 351 in 2000 to 1,477 last year, according to the Colorado Drug Overdose Dashboard.
Yampa Valley agencies are working to combat, educate, and reduce the abuse and abuse of prescription and over-the-counter drugs, which remain a major public health problem.
About 20 representatives from Yampa Valley agencies gathered last week in Hayden for a training, where participants learned how to use life-saving drugs to reverse opioid overdoses, especially naloxone, better known by its name. Narcan brand name.
Community and family members concerned about the risk of a heroin overdose or pain relievers can obtain naloxone from local pharmacies without a prescription for an additional charge. The rescue medication is also available free of charge through the recovery support services of the nonprofit The Health Partnership in Routt and Moffat counties.
Colorado Good Samaritan Laws allow anyone to obtain and administer naloxone.
Workshop trainer Lindsey Simbeye said reversal medication can be as important as learning CPR, and while it’s not 100% certain the situation is drug overdose, naloxone is not harmful.
“I’ve seen it operate in person and I’ve seen it save lives,” said Erik Plate, recovery team supervisor at The Health Partnership.
Opioids, or drugs derived from opium, can cause death by depressing the respiratory system. According to the United States Centers for Disease Control and Prevention, an opioid is a natural, synthetic, or semi-synthetic chemical that interacts with opioid receptors in nerve cells in the body and brain and reduces the intensity of pain signals.
Opioids include heroin, an illegal drug, as well as synthetic prescriptions, like fentanyl, and other pain relievers like oxycodone, hydrocodone, and codeine.
The CDC notes that prescription opioids are generally safe when taken for a short time and as directed by a doctor, but because they produce euphoria in addition to pain relief, they can be misused and have the potential for addiction.
Simbeye said people at very high risk of overdose include addicts recently released from prison, hospital or drug treatment center and may start taking the same level of opioids again after n ‘have no access to drugs.
The general population should be aware of the warning signs of an opioid overdose, according to Simbeye, which include a combination of precise pupils, shallow or slow breathing with a “death rattle,” generally cold and clammy skin. ashy or pale, lips and fingernails that turn. blue, unable to speak, loss of consciousness, limp body and slow heartbeat or low blood pressure.
Simbeye said she would like to see drug overdose medications located next to every defibrillation and fire extinguisher station in schools and buildings in Colorado. While the substances specifically consumed may change over the years, the addiction crisis and the human reasons for drug abuse will remain.
“The crisis is still there, the substance is only changing,” Plate explained.
Simbeye, who previously served as director of the local nonprofit Grand Futures Prevention Coalition, works regionally as an external relations strategist for the Colorado Consortium for Prescription Drug Abuse Prevention, which is supported by the medical campus of the University of Colorado at Anschutz.
Since many of the people attending the training have dealt with addiction issues in the past and are now working professionally in the area of recovery, Simbeye encouraged people to continue to be educated and candid about addiction.
“The more you can share your story, the less people have to die,” she said.
To reach Suzie Romig, call 970-871-4205 or email sromig@SteamboatPilot.com.